Oregon, 2006

High Wind in Oregon, March 5, 2006

March 5, 2006 · NWS MFR · 3 events in 1 county or zone

A High Wind Warning was issued for Oregon coastal zones ORZ021/022 at 05/0324 PST, effective from 05/1300 to 06/0100 PST. It was cancelled at 05/1414 PST, but the observations above verified the warning after cancellation.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFR wrote it up.

A High Wind Warning was issued for Oregon coastal zones ORZ021/022 at 05/0324 PST, effective from 05/1300 to 06/0100 PST. It was cancelled at 05/1414 PST, but the observations above verified the warning after cancellation.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before the first event at Mar 5, 2:00 PM PST, 5 hours earlier.

Area forecast discussion, Mar 5, 2:00 PM PST, 5 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PST SUN MAR 5 2006

.DISCUSSION...
A STRONG LOW PRESSURE CENTER NEAR 44N 131W WITH THE ACCOMPANYING
COLD FRONT JUST AT THE COAST OF SOUTHWEST OREGON. THIS IS BRINGING
WINTER STORM CONDITIONS TO MUCH OF THE WEST HALF OF SISKIYOU
COUNTY. WINDS IN THE SHASTA VALLEY HAVE BEEN DECREASING. THERE
APPEARS TO BE A WAVE ON THE FRONT JUST NOW MOVING INTO SOUTHWEST
OREGON. AS THIS HAPPENS WINDS SHOULD DECREASE FURTHER SO I WILL
DROP THE ADVISORY FOR THE SHASTA VALLEY. WINDS AT THE COAST ARE
WELL BELOW WARNING CRITERIA SO I WILL CANCEL THE HIGH WIND WARNING.

EARLY THIS EVENING A SECONDARY LOW LEVEL DISTURBANCE SHOULD REACH
THE COAST WITH A SHOT OF RAIN. MEANWHILE THE COLD FRONT AND THE
ACCOMPANYING STRONG WINDS AND HEAVY PRECIPITATION WILL HAVE MOVED
EAST OF THE CASCADE DIVIDE AND WEAKENED BY LATE EVENING.

COLD AIR ALOFT ALONG WITH LOWERING SNOW LEVELS FOLLOW BEHIND THE
COLD FRONT LATE TONIGHT AND MONDAY. THE SHOWERY REGIME CONTINUES
MONDAY NIGHT AND TUESDAY MORNING AS A SHORT WAVE MOVES DOWN THE
BACK SIDE OF A DEVELOPING RIDGE AND ACROSS OUR REGION.

TUESDAY AFTERNOON THE PRECIPITATION ENDS AS A RIDGE MOVES
ACROSS THE AREA. A FAST MOVING COLD FRONT FOLLOWS REACHING THE COAST
WEDNESDAY AFTERNOON AND SWEEPING SOUTHEAST THROUGH THE FORECAST
AREA WEDNESDAY NIGHT.

THURSDAY VERY COLD AIR SPREAD OVER THE REGION BRINGING SNOW LEVELS
DOWN TO MANY VALLEY FLOORS IN SOUTHWEST OREGON BUT AMOUNTS WOULD
BE LIGHT. A COLD SHOWERY REGIME IS EXPECTED THROUGH NEXT WEEKEND
AS A UPPER LOW MOVES SOUTH AND 500MB HEIGHTS FALLS.

&&

.AVIATION...STRONG SURFACE WINDS OVER MOST OF THE AREA THIS
AFTERNOON AS A CLOSED LOW MOVES TO THE COAST. TONIGHT WINDS DIMINISH
AS THE LOW MOVES NORTH. IFR CONDITIONS IN NORTHERN CALIFORNIA TODAY
IN HEAVY SNOW. LOWERING CEILINGS AND VISIBILITIES TO MVFR AS
A COLD FRONT MOVES INLAND TODAY. IMPROVING CONDITIONS TONIGHT
IN SHOWERS. AT THE COAST GENERALLY VFR AS THE FRONT HAS MOVED
INLAND WITH SCATTERED MVFR CONDITIONS IN SHOWERS TODAY AND
TONIGHT.

&&

WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THRU THU NT...
      FLORENCE TO CA BORDER 0-60 NM.
     GALE WARNING FLORENCE TO CA BORDER 0-60 NM.
CA...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS THRU THU NT...
      OR/CA BORDER TO PT ST GEORGE 0-60 NM.
     WINTER STORM WARNING ABOVE 3000 FEET SISKIYOU COUNTY ZONES
      080-082-083 THROUGH THIS EVENING.
     GALE WARNING OR/CA BORDER TO PT ST GEORGE 0-60 NM.

MO

ALSO VISIT THE NWS ON THE WEB AT WWW.WEATHER.GOV/MEDFORD
Hazardous weather outlook, Mar 5, 2:45 PM PST, 4 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
245 PM PST SUN MAR 5 2006

CAZ080-083-061501-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-WESTERN SISKIYOU COUNTY-
245 PM PST SUN MAR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM. SEE
STATEMENT FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

CAZ082-061501-
SOUTH CENTRAL SISKIYOU COUNTY-
245 PM PST SUN MAR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

A WINTER STORM WARNING REMAINS IN EFFECT UNTIL 10 PM. ALSO AN
AVALANCHE WARNING IS IN EFFECT FOR THE BACKCOUNTRY OF THE MT.
SHASTA AREA IN NORTHERN CALIFORNIA. SEE STATEMENTS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE AVALANCHE WARNING EXPIRES AT 7 AM MONDAY. SEE STATEMENT FOR
MORE DETAILS.

CAZ081-061501-
CENTRAL SISKIYOU COUNTY-
245 PM PST SUN MAR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

THE WIND ADVISORY HAS BEEN CANCELLED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ021-022-061501-
CURRY COUNTY COAST-SOUTH CENTRAL OREGON COAST-
1140 AM PST SUN MAR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

THE HIGH WIND WARNING HAS BEEN CANCELLED. SEE STATEMENT FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

ORZ026-052010-
JACKSON COUNTY-
245 PM PST SUN MAR 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN OREGON AND NORTHERN
CALIFORNIA

.DAY ONE...TODAY

WIND ADVISORY IS CANCELED. NO OTHER WEATHER HAZARD IS EXPECTED AT
THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

PETRUCELLI

In the hours before

Local storm report, Mar 5, 4:51 PM PST, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
451 PM PST SUN MAR 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     HEAVY SNOW       N MOUNT SHASTA          41.32N 122.31W
03/05/2006  M16.0 INCH       SISKIYOU           CA   TRAINED SPOTTER

            16 INCHES NEW SNOW IN TWO DAYS. 12 INCHES NEW SNOW IN 12
            HOURS.

0428 PM     NON-TSTM WND GST 2 SE ASHLAND            42.17N 122.68W
03/05/2006  M35 MPH          JACKSON            OR   TRAINED SPOTTER

            REPORTED 35 MPH WIND GUST

0428 PM     HEAVY SNOW       1 N MOUNT SHASTA        41.32N 122.31W
03/05/2006  M8.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            PREVIOUS 12 HOURS.

0428 PM     HEAVY SNOW       3 S MCCLOUD             41.22N 122.14W
03/05/2006  M15.0 INCH       SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR TOTAL AS OF 4 PM. 1.50 INCHES OF RAIN EQUIVELENT.

0428 PM     HEAVY SNOW       4 SSW WEED              41.36N 122.42W
03/05/2006  M16.0 INCH       SISKIYOU           CA   TRAINED SPOTTER

            12 HOUR SNOWFALL TOTAL. SNOW IS ALSO DRIFTING.

&&

PETRUCEL
Local storm report, Mar 5, 6:18 PM PST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEDFORD OR
618 PM PST SUN MAR 05 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HEAVY SNOW       4 SW WEED               41.37N 122.42W
03/05/2006  M8.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            8 HOUR TOTAL...8AM-4PM.

0400 PM     SNOW             N MOUNT SHASTA          41.32N 122.32W
03/05/2006  E6.0 INCH        SISKIYOU           CA   TRAINED SPOTTER

            SIX HOUR TOTAL NOON-6PM

0400 PM     SNOW             MOUNT SHASTA            41.32N 122.32W
03/05/2006  M17.0 INCH       SISKIYOU           CA   CO-OP OBSERVER

            15 HOUR TOTAL SNOW 11PM - 3PM...TOTAL SNOW COVER 23
            INCHES.

0558 PM     HEAVY SNOW       1 N MOUNT SHASTA        41.32N 122.31W
03/05/2006  M12.0 INCH       SISKIYOU           CA   TRAINED SPOTTER

            STORM TOTAL FROM 11 PM SATURDAY TO 6 PM. INCLUDES 4
            INCHES SINCE 11 AM.

0602 PM     HEAVY RAIN       1 N HAPPY CAMP          41.80N 123.38W
03/05/2006  M1.30 INCH       SISKIYOU           CA   TRAINED SPOTTER

            24 HOUR TOTAL.

&&

DW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Curry County Coast

When
March 5, 7:00 PM PST
Where
Curry County Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
March 5, 8:00 PM PST
Where
Curry County Coast forecast zone
Measured
60 kt (69 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

High Wind, Curry County Coast

When
March 5, 9:00 PM PST
Where
Curry County Coast forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
OFFICIAL NWS OBS.
Coordinates
42.467, -124.215 (the zone’s center; the record gives no point)

Recorded at Gold Beach.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2006Every state in 2006This day in weather historyWarnings in Oregon, March 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495151, 5495152, 5495153.